Weekly Update #40

It has already been a remarkably productive week for me already by the time I’m writing this at midday on Tuesday. I’ve needed less rest time this week and have been able to knock out a bunch of really satisfying little tasks. It feels like energy like this only pops up right before treatment (I go in for chemo tomorrow) and it always makes me mourn the things I could be getting done if I were healthy. And every time I feel torn because I am working on accepting that my value doesn’t come from my productivity, but also I like getting things done because it feels good to accomplish things. I don’t know how to reconcile those ideas or if they are reconcilable?

This week is my last one with my personal trainer. It has been awesome, and has really helped me feel ready to be in charge of my workouts. I used to be a runner and have really been missing it, so I’m getting back to that. Today I went out for 30 minutes doing run/walk intervals and it was literally nauseatingly hard. But it was also amazing that my body can still run. I can breathe deep and use so many muscles and push myself for half an hour. Earlier this year I found it challenging to stand for that long. Yesterday I went to a great yoga class and focused on connecting with my body, something I find increasingly hard as I spend more time as a patient. It’s really thrilling to be able to work my body and I want to take advantage of this opportunity as much as I can.

I have taken enough doses of this new regimen that I have a pretty good idea of the range of side effects. Right now as I am going into treatment (cycle days 12 and 13) my skin gets really dry. The skin on my eyelids often flakes off, and I get areas of redness and sensitivity on the tops of my cheeks that look like I got too much sun. My neck gets the ugliest rash – it’s red and feels scaly and is spread in slashes up and down. The tips of my fingers flake off and feel extra sensitive. My heels crack and bleed. If I have to remove a bandage in this time period I’ll get a skin reaction. After I get my treatment I will be nauseous and tired. On day 3 the gas will hit and be uncomfortable for several days; this is also when my skin will clear up. Days 7-11 are the only ones without any noticeable side effects. It’s helpful for me to have these written down, and maybe they’ll be helpful for someone else on the same regimen – Irinotecan and Cetuximab (aka Erbitux).

Not really looking forward to the worst-feeling days of the cycle, but am glad for the opportunity to kill some more cancer.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s